fbpx Skip to main content

Medically reviewed by Dr. Samuel Sarmiento, M.D., MPH on August 3, 2023

If you’re living with atopic dermatitis, you may be familiar with dupilumab, a medication often used to manage this condition. However, a recent medical case study has explored how, in rare instances, the use of dupilumab could potentially cause uveitis, a type of eye inflammation, and hypereosinophilia, an overproduction of white blood cells called eosinophils. Understanding this relationship could be key to managing your condition more effectively.

  • While dupilumab is usually beneficial for those with AD, it may sometimes lead to uveitis, an inflammatory eye condition.
  • Hypereosinophilia, a marked rise in white blood cells called eosinophils, might also be linked to dupilumab use.
  • Prompt recognition and management of these potentially serious side effects may help prevent the need to discontinue dupilumab treatment.

Atopic dermatitis (AD) is a chronic skin condition that causes itching and inflammation. Many people with AD find relief with dupilumab. However, in rare cases, some people have been found to develop uveitis, an inflammatory eye condition of the vascular layer of the eye called the uvea, as well as a significant increase in eosinophils. These side effects may appear within weeks of starting treatment.

In a case report published in the Journal of Dermatological Treatment, researchers discussed how managing these potential side effects may help prevent the discontinuation of dupilumab. The study reports on a 28-year-old female patient whose symptoms improved after reducing the dupilumab dosage.

A Case Report on the Potential Side Effects of Dupilumab

The study investigated how dupilumab, which is used to treat AD, might cause uveitis and hypereosinophilia. While dupilumab has been linked with conjunctivitis and itching of the eyes, uveitis and high eosinophil counts are rare events. The patient in the case study developed these symptoms within two weeks of starting dupilumab treatment, and her condition improved after reducing the dosage. No relapses occurred during a 20-month follow-up period.

You May Also Like::  Oral Ritlecitinib for Active Non-Segmental Vitiligo Treatment

What Does This Mean for People With Atopic Dermatitis?

This research offers valuable insights for those using dupilumab to manage AD. Recognizing and managing potential side effects like uveitis and high eosinophil count with a healthcare provider may enable you to continue using the medication and thus help manage your skin condition more effectively. However, the current data on dupilumab-associated uveitis is limited, and larger-scale, long-term studies are needed to better understand this relationship.

The results suggest that uveitis and excess eosinophils can potentially be managed without discontinuing dupilumab treatment, thereby improving the overall health and quality of life for those living with atopic dermatitis.

If you’re living with atopic dermatitis and are using or considering dupilumab as a part of your treatment plan, always communicate any new or worsening symptoms to your healthcare provider. 

Source:

Zhang, S., Lu, L., Feng, J., Hu, Z., Song, H., Yang, L., Liu, Y., Chen, D., & Wang, T. (2023). Uveitis and hypereosinophilia associated with dupilumab in an atopic dermatitis patient. Journal of Dermatological Treatment, 34(1). https://doi.org/10.1080/09546634.2023.2229466